New research suggests statins do not commonly cause muscle pain
Taking statins does not commonly cause muscle pain, new research suggests.
Prescribed for the prevention of cardiovascular disease, there has been widespread concern the cholesterol-lowering drugs may frequently cause muscle pain or weakness.
Experts suggest this pain can either cause patients to stop taking the medication or discourage them from taking it in the first place, meaning they could miss out on the benefit of it lowering their risk of heart attack or stroke.
A new study looked at patient data to analyse the risk of muscle pain caused by statins in more detail than ever before, and found this is low and does not outweigh the benefits of statin therapy.
Professor Colin Baigent, director of the Medical Research Council Population Health Research Unit at the University of Oxford, and joint lead author of the study, said: “These findings suggest that if a patient on statins reports muscle pain, then it should first be assumed that the symptoms are not due to the statin and are most likely due to other causes.
“Statin therapy should continue until other potential causes have been explored.
“Additionally, in light of our analysis, we believe there is a need to revise the information in the medication label for statins to clarify that most muscle pain experienced during statin therapy is not due to the statins.”
Statins are one of the most commonly prescribed drugs in the UK, with up to eight million people taking them.
The NHS website lists muscle pain and one of the most common side effects.
But researchers say there needs to be a discussion about how this message can be changed.
Prof Baigent said: “Drug regulators around the world are concerned to keep patients safe.
“And up until now they’ve thought that doing that is best served by having these warnings about the possibility of muscle pain.
“What we’ve shown is actually that that’s not the best way to serve patients because patients take that information, and the moment they develop muscle pain, they suspect the statin and that leads many of them to stop the statin, which actually puts them in harm’s way.
“And so we’ve got to try and change the balance of that, and work with the regulators to do a better job of communicating the risks.”
An analysis of data from 155,000 patients from 23 trials of statin therapy found that when a patient reports muscle symptoms whilst taking a statin, there is a less than 10% chance the pain is caused by the drug.
It also suggests that the small increased risk of muscle symptoms was mostly observed within the first year of treatment.
After the first year there was no significant increase in the risk of reporting muscle pain.
The researchers highlight that the risk of muscle symptoms caused by statins should be considered alongside the cardiovascular benefits of the therapy.
Given the findings, they are calling for a review of the recommended strategies for managing muscle pain during statin use, and for the information in the labels for the drug to be revised.
Dr Christina Reith, senior clinical research fellow at Oxford Population Health and joint lead author of the study, said: “We hope that these results will help doctors and patients to make informed decisions about whether to start or remain on statin therapy, bearing in mind its known significant benefits in reducing the risk of cardiovascular disease.”
The study found that, among 19 clinical trials which also involved people being given a placebo, 27.1% of patients who were given statins (16,835/62,028) reported muscle pain or weakness, compared to 26.6% of those who were given the placebo.
After the first year of treatment, there was no significant difference in reports of muscle pain or weakness between those given statins and those given the placebo, the study found.
The researchers stress that if patients experience muscle symptoms, they should tell their doctor, and they acknowledge that in very rare cases the drug can cause quite serious muscle damage.
Professor Sir Nilesh Samani, medical director at the British Heart Foundation, which co-funded the study said: “This accumulation of data from many clinical trials provides a clear picture that while statins are associated with a small increase in risk of muscle pains or weakness, they do not cause the majority of muscle pain symptoms commonly associated with them.
“It reinforces the evidence that statins are safe, which should provide reassurance to the many people taking, or considering taking, these lifesaving drugs that have been proven to protect against heart attacks and strokes.”
This study is presented at the European Society of Cardiology Congress 2022, and published in The Lancet.
Support our Nation today
For the price of a cup of coffee a month you can help us create an independent, not-for-profit, national news service for the people of Wales, by the people of Wales.